Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS La Crosse, WI

May 29, 2006Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2006, 6:54 PM CDT for Allamakee County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2006, 6:54 PM CDT (23:54 UTC)
Expired
May 29, 2006, 7:30 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 56 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:15 PM CDTHAIL 1Village Creek, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 292354
SVRARX
IAC005-300030-
/O.NEW.KARX.SV.W.0040.060529T2354Z-060530T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA...

* UNTIL 730 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF YELLOW RIVER STATE FOREST...
  OR ABOUT 7 MILES SOUTHEAST OF WAUKON...AND MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANSING AND RED BARN CAMPGROUND AROUND 720 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4312 9131 4320 9147 4323 9149 4349 9125
      4350 9122 4345 9124 4343 9121 4337 9121
      4334 9116 4331 9107

$$

NWS LA CROSSE
3 follow-up statements
000 
WWUS53 KARX 300006
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT MON MAY 29 2006

IAC005-300030-
/O.CON.KARX.SV.W.0040.000000T0000Z-060530T0030Z/
ALLAMAKEE IA-
705 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN ALLAMAKEE COUNTY...

AT 702 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR DALBY...OR 6 MILES SOUTHWEST OF
LANSING...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VILLAGE CREEK AND COUNTY ROADS A 52 AND X 52 AROUND 710 PM...
  RED BARN CAMPGROUND AROUND 715 PM...
  LANSING AROUND 720 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

LAT...LON 4312 9131 4320 9147 4323 9149 4349 9125
      4350 9122 4345 9124 4343 9121 4337 9121
      4334 9116 4331 9107

$$
000 
WWUS53 KARX 300014
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT MON MAY 29 2006

IAC005-300030-
/O.CON.KARX.SV.W.0040.000000T0000Z-060530T0030Z/
ALLAMAKEE IA-
714 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN ALLAMAKEE COUNTY...

AT 710 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR VILLAGE CREEK...OR NEAR LANSING...MOVING
NORTHEAST AT 20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

LAT...LON 4312 9131 4320 9147 4323 9149 4349 9125
      4350 9122 4345 9124 4343 9121 4337 9121
      4334 9116 4331 9107

$$
000 
WWUS53 KARX 300026
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT MON MAY 29 2006

IAC005-300036-
/O.EXP.KARX.SV.W.0040.000000T0000Z-060530T0030Z/
ALLAMAKEE IA-
726 PM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR ALLAMAKEE COUNTY EXPIRES AT 
730 PM CDT...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.

LAT...LON 4312 9131 4320 9147 4323 9149 4349 9125
      4350 9122 4345 9124 4343 9121 4337 9121
      4334 9116 4331 9107

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:56 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 29, 2:56 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT MON MAY 29 2006

.SHORT TERM...THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE IN SOUTHERN
MANITOBA WITH A COLD FRONT SOUTH THROUGH CENTRAL MINNESOTA...
WESTERN IOWA INTO CENTRAL OKLAHOMA. LOCAL RADAR SHOWING SOME
SCATTERED THUNDERSTORMS WELL AHEAD OF THE FRONT IN A ZONE OF LOW
LEVEL FRONTOGENESIS AND FN VECTOR CONVERGENCE AND WHERE THE 0-3 KM
SHEAR WAS SLIGHTLY INCREASED.

THE 12Z NAM PICKED UP ON THE CONVECTION FIRING OVER THE AREA THIS
AFTERNOON BUT BY EARLY EVENING WEAKENS THE LOW LEVEL FEATURES THAT
HELPED TO PRODUCE THE ACTIVITY AS THE FRONT CONTINUES TO APPROACH THE
AREA. AS THE FRONT APPROACHES WOULD EXPECT THE ACTIVITY TO GENERALLY
INCREASE IN COVERAGE AS NAM BUFKIT SOUNDINGS FOR KRST SHOW WHAT
REMAINS OF THE CAP SHOULD BE GONE SHORTLY. MODELS CONTINUE TO SHOW
THE BEST DYNAMICAL FORCING AND DEEP SHEAR TO REMAIN NORTH OF THE
FORECAST ACROSS NORTHERN MINNESOTA. MODELS ALSO CONTINUE THE TREND OF
SHOWING THE LOW LEVEL FORCING SIGNALS /FRONTOGENESIS...FN VECTOR
CONVERGENCE...SURFACE MOISTURE CONVERGENCE/ TO WEAKEN AS THE FRONT
APPROACHES. HOWEVER...THERE SHOULD BE ENOUGH FORCING IN THE HIGH CAPE
ENVIRONMENT /2000-2500 J/KG IN THE MIXED AND BOUNDARY LAYER/ TO
SUPPORT SCATTERED ACTIVITY.

THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS THE
FORECAST AREA TONIGHT AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW.
BY LATE TONIGHT AND INTO TUESDAY MORNING...THE NAM SHOWS THE
FRONTOGENESIS IN THE 1000-850 MB LAYER TO GET STRONGER AS THERE MAY
BE A WEAK WAVE MOVING NORTHEAST ALONG THE FRONT. WITH THIS IN MIND...
HAVE KEPT THE LIKELY POPS FOR AFTER 06Z TONIGHT...BUT EVENING SHIFT
WILL HAVE TO MONITOR THIS DEVELOPMENT AND MAY HAVE TO PULL BACK TO
CHANCE. THE FRONTOGENESIS...MOISTURE CONVERGENCE AND THETA-E
CONVERGENCE CONTINUE TO INCREASE ALONG THE STALLED BOUNDARY TUESDAY
AND HAVE KEPT THE LIKELY POPS GOING ACROSS THE EASTERN SECTIONS. THE
NAM SHOWS MIXED AND BOUNDARY LAYER CAPES OF 1500-2000 J/KG DURING THE
AFTERNOON.

NOT MUCH CHANGE IS EXPECTED INTO WEDNESDAY AS THE FRONT IS EXPECTED
TO STILL BE VERY CLOSE TO THE FORECAST AREA. ANOTHER WEAK SURFACE
WAVE MAY MOVE ALONG THE FRONT LATE TUESDAY NIGHT AND WEDNESDAY.
BOTH THE NAM AND GFS SHOW A SECONDARY SHORT WAVE TROUGH TO CROSS THE
AREA WEDNESDAY WHICH WILL LIKELY INCREASE THE COVERAGE OF THE
SHOWERS AND STORMS.

AS FOR SEVERE CHANCES...AS ALREADY NOTED...GOOD CAPE AVAILABLE THIS
EVENING AND AGAIN TUESDAY. THE DEEPEST SHEAR CONTINUES TO RESIDE
WELL BEHIND THE FRONT AS THE UPPER LEVEL JET NEVER REALLY GETS CLOSE
TO THE AREA. HAIL LOOKS TO BE THE PRIMARY THREAT WITH THE NAM
SHOWING WET BULB ZERO HEIGHTS OF 10000-11500 FEET TONIGHT WITH
SIMILAR VALUES FOR TUESDAY AND A FREEZING LEVEL AROUND 13000.
PREVIOUS SHIFT HAD NOTED THE POSSIBILITY OF SOME NON-SUPERCELL
TORNADOES FOR TUESDAY ALONG THE BOUNDARY. THE 12Z NAM IS NOT AS
SUPPORTIVE OF THIS POSSIBILITY AS THE 00Z RUN AS IT LOOKS LIKE IT
HAS BACKED OFF ON THE 0-3KM CAPE AND THE BEST 0-2KM LAPSE RATES NOW
LOOK TO RESIDE BEHIND THE FRONT. OTHER PARAMETERS ARE STILL
FAVORABLE.

.LONG TERM...THURSDAY THROUGH MONDAY

LONG RANGE MODELS IN DECENT AGREEMENT EARLY IN THE PERIOD WITH THE
FLOW BECOMING NORTHWEST ACROSS THE UPPER MIDWEST. MODELS CONTINUE
TO SHOW A SHORT WAVE TROUGH COMING THROUGH THE FLOW WITH THE GFS
CONSISTENTLY FASTER THAN THE ECMWF. HOWEVER...THE ECMWF HAS SPED UP
A LITTLE AS WELL AND WILL PUT SOME POPS INTO THE FORECAST FOR
THURSDAY...MAINTAIN THEM FOR THURSDAY NIGHT AND THEN DROP FOR
FRIDAY. AFTER THAT....THE GFS KICKS OUT SOME ENERGY FROM THE SYSTEM
OFF THE PACIFIC NORTHWEST AND DROPS AN UPPER LEVEL LOW ACROSS THE
REGION. THE ECMWF DOES NOT SHOW THIS AND KEEPS UPPER LEVEL RIDGING
ACROSS THE REGION. THE GFS ENSEMBLE MEAN HEIGHTS ARE VERY SIMILAR
TO THE ECMWF SOLUTION SO HAVE AFTER COORDINATING WITH SURROUNDING
OFFICES HAVE OPTED TO DISREGARD THE OPERATIONAL GFS SOLUTION AND
MAINTAIN A DRY FORECAST FOR THE UPCOMING WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, May 29, 5:05 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT MON MAY 29 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
505 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT ADVANCING EASTWARD ACROSS MINNESOTA AND IOWA TODAY
WILL TRIGGER THUNDERSTORMS AS IT MOVES INTO THE WARM...MOIST AND
UNSTABLE AIRMASS OVER THE REGION. A FEW STORMS MAY INITIALLY
AFFECT LOCATIONS MAINLY WEST OF THE MISSISSIPPI RIVER LATE IN THE
AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS AREA-WIDE WILL BE
TONIGHT AS THE FRONT MOVES TO NEAR A WAUSAU AND LA CROSSE WISCONSIN
TO WATERLOO IOWA LINE BY TUESDAY MORNING.

WINDS ALOFT ARE NOT OVERLY FAVORABLE FOR SEVERE THUNDERSTORMS TODAY
OR TONIGHT. HOWEVER...THE AIRMASS AHEAD OF THE FRONT IS EXPECTED TO
BE VERY UNSTABLE AND A FEW SEVERE STORMS ARE POSSIBLE AHEAD OF THE
FRONT...MAINLY BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY THREAT SHOULD
BE LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL REMAIN IN THE AREA ON TUESDAY. A FEW SEVERE
STORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING...MAINLY IN AREAS
EAST AND SOUTH OF LA CROSSE...ALONG AND AHEAD OF THE COLD FRONT.
LARGE HAIL AND DAMAGING WINDS SHOULD BE THE PRIMARY THREAT.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND AGAIN FRIDAY...
BUT AT THIS TIME...NO ORGANIZED SEVERE STORMS ARE EXPECTED ON EITHER
OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE
EVENING...AND PERHAPS AGAIN TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/RRS

In the hours before

Local storm report, May 29, 4:49 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
449 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             MARBLE ROCK             42.96N 92.87W
05/29/2006  E1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

&&

04
Local storm report, May 29, 5:21 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ORCHARD                 43.23N 92.77W
05/29/2006  E0.88 INCH       MITCHELL           IA   PUBLIC

&&

ADAMS
Local storm report, May 29, 5:44 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             ELMA                    43.25N 92.44W
05/29/2006  E0.75 INCH       HOWARD             IA   LAW ENFORCEMENT

&&

04
Local storm report, May 29, 6:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 E NEW HAVEN           43.28N 92.59W
05/29/2006  E1.00 INCH       MITCHELL           IA   PUBLIC

            HAIL COVERED THE GROUND AND SMALL TREE LIMBS DOWN.

&&

04
Local storm report, May 29, 6:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             ELMA                    43.25N 92.44W
05/29/2006  E0.75 INCH       HOWARD             IA   LAW ENFORCEMENT

&&

04
Local storm report, May 29, 6:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
630 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             2 W RICEVILLE           43.36N 92.59W
05/29/2006  E0.75 INCH       MITCHELL           IA   STORM CHASER

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:00 PM CDTSevere Thunderstorm WarningARXMitchell45 min
May 29, 4:39 PM CDTSevere Thunderstorm WarningARXHoward66 min
May 29, 4:46 PM CDTSevere Thunderstorm WarningARXFloyd29 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningARXHoward42 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningARXMitchell32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.